Hail, Dickenson
- When
- May 13, 2:25 PM EST
- Where
- Dickenson County, Haysi
- Measured
- 1.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 37.217, -82.317
2 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 13, 2:00 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT FRI MAY 13 2005 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... INSTABILITY WEST OF MOUNTAINS THIS EVE WILL MEAN TSTORMS UNTIL SUN GOES DOWN. HAVE PLAYED THE APPROACH OF PRECIPITATION TONIGHT LATE AS ETA IS FASTEST OF MODEL AND IT HOLDS THINGS WEST OF OHIO RIVER. RAISED MINS TONIGHT WITH GRADIENT INCREASING. INCREASED TEMPS A COUPLE OF DEGREES ACROSS THE BOARD FOR SATURDAY...WHICH WILL RESULT IN HIGHS RIGHT AROUND 80 DEGREES FOR ALL BUT HIGHEST LOCATIONS IN CWA. NAM INITIALLY QUICKER WITH THE FRONTAL PASSAGE...THEN SLOWS DOWN THE HIGH PRESSURE MOVING IN SUNDAY EVENING...BUT OVERALL PRETTY CONSISTENT WITH GFS SOLUTION. WITH PLENTY OF CLOUDS AROUND WILL KICK UP SATURDAY NIGHT/SUNDAY MORNING TEMPS AS WELL. GUIDANCE VALUES HERE ARE VERY WITHIN A COUPLE OF DEGREES OF EACH OTHER HERE. WITH HIGH PRESSURE NOT IN A HURRY TO BUILD IN...LINGERING MOISTURE AND SOME INSTABILITY MAY LEAD TO A FEW SHOWERS SUNDAY AFTERNOON ACROSS THE HIGHER ELEVATIONS OF THE EASTERN CWA. A PRETTY GOOD COOL DOWN IS FIGURED FOR SUNDAY NIGHT INTO MONDAY MORNING...AS 850MB TEMPS FALL TO -1C BY 12Z MONDAY. OTHERWISE...HIGH PRESSURE OVERHEAD MONDAY NIGHT INTO TUESDAY. && .PREVIOUS DISCUSSION... (ISSUED 140 PM EDT FRI MAY 13 2005) AVIATION... MOSTLY CLEAR SKY LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS...ARE BEGINNING TO Q UP. WILL WATCH THE POP UP SHOWERS ACROSS E KY AND W VA...AS THEY NEAR BKW. HAVE INCLUDED THE POSSIBILITY OF A THUNDERSTORM HERE FOR MID AFTERNOON. OTHERWISE...VFR CONDITIONS ALL AROUND. HIGH PRESSURE TO OUR SOUTHEAST IS WORKING HARD TO KEEP THE AFTERNOON CUMULUS FROM FORMING...BUT IN A LOSING BATTLE. OVER THE NEXT 18 HOURS...VFR CONDITIONS ARE EXPECTED TO DOMINATE. HOWEVER...TOWARDS THE END OF THE PERIOD COLD FRONT WILL ENTER THE PICTURE FROM THE WEST. WILL NEED TO LOWER CEILINGS AND START THE MENTION OF SHOWERS AND EVEN THE POSSIBILITY OF A THUNDERSTORM AFTER DAY BREAK SATURDAY. BY 18Z...THE COLD FRONT WILL BE ACROSS WESTERN OHIO. WINDS WILL ALSO BE ON THE INCREASE SATURDAY WITH WINDS AROUND 10 TO 15 KTS COMMON...WITH HIGHER GUSTS. PREVIOUS DISCUSSION... (ISSUED 1246 PM EDT FRI MAY 13 2005) LONG TERM (TUESDAY THROUGH THURSDAY)... HPC UTILIZED A MIDDLE OF THE ROAD APPROACH BETWEEN THE AMPLIFIED CANADIAN AND THE SUPPRESSING GFS. THIS HAPPENS TO BE VERY SIMILAR TO THE ECMWF SOLUTION...BUT DID KICK THE COLD FRONT FOR THE MIDDLE OF NEXT WEEK TO OUR EAST QUICKER...SIMILAR TO THE GFS FOR DAYS 6 AND 7. PREVIOUS DISCUSSION... (ISSUED 650 AM EDT FRI MAY 13 2005) AVIATION... LIFR CONDITIONS START THE PERIOD AT CRW/HTS BUT SHOULD BURN OFF QUICKLY BY 15-16Z...OTHERWISE MVFR VISIBILITY AT BKW AND VFR CONDITIONS ELSEWHERE. VFR CONDITIONS SHOULD PERSIST FROM 18Z THROUGH THE END OF THE TAF PERIOD. WINDS WILL TURN SOUTHERLY AS WARM FRONT LIFTS NORTH AND SOME LIGHT SHOWERS MAY APPROACH THE WESTERN SITES CLOSE TO 12Z SATURDAY...BUT NOT ENOUGH CONFIDENCE TO PUT IN TAFS. PREVIOUS DISCUSSION... (ISSUED 410 AM EDT FRI MAY 13 2005) SHORT TERM (TODAY)... THE FRONTAL BOUNDARY THAT PUSHED SOUTH THROUGH THE REGION EARLY THURSDAY MORNING...WILL LIFT BACK NORTH TODAY AS SOUTHERLY WINDS PICK UP AHEAD OF A STRONG SYSTEM LIFTED EAST OUT OF THE PLAINS. SOME NOCTURNAL STRATUS HAS DEVELOPED ACROSS THE EASTERN CWA AND MORE DEVELOPING ALONG THE OHIO RIVER...HOWEVER...EXPECT THIS WILL BREAK UP DURING THE MORNING HOURS AS HEATING TAKES PLACE. AS THE FRONTAL BOUNDARY LIFTS NORTH TODAY...850H TEMPS INCREASE TO NEAR +16C. THINK THERE WILL BE ALOT OF SUNSHINE SEEN THROUGH A DEVELOPING CUMULUS FIELD EARLY THIS AFTERNOON. INSTABILITY WILL BE MODERATE BY LATE AFTERNOON...ALTHOUGH SOUNDINGS INDICATE A LITTLE BIT OF A CAP...BUT THERE IS NOT VERY MUCH MOISTURE AVAILABLE OUTSIDE OF THE BOUNDARY LAYER MOISTURE...AND THERE IS NO REAL FORCING MECHANISM TO INITIATE CONVECTION. THEREFORE HAVE CARRIED ONLY SLIGHT CHANCE POPS TODAY...THINKING HEATING ALONE COULD BE ABLE TO POP A FEW THUNDERSTORMS. WENT ABOVE MOS FOR TEMPS TODAY...THINKING SUNSHINE COMBINED WITH WARMING 850H TEMPS WOULD ALLOW TEMPERATURES TO REACH MID 80S ACROSS THE LOWLANDS. THIS IS SUPPORTED BY FORECAST SOUNDINGS. (TONIGHT THROUGH SUNDAY NIGHT)... MODELS IN GOOD AGREEMENT WITH A FAIRLY STRONG COLD FRONT COMING ACROSS THE REGION EARLY SATURDAY NIGHT. GOOD MOISTURE SURGE ON MODERATE SOUTHWESTERLY LOW LEVEL JET...ALONG WITH GOOD INSTABILITY AND DYNAMICS...WILL BRING SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT. TIMING OF THE FRONT WILL FOCUS THE BEST CHANCE OF PRECIP SATURDAY INTO SATURDAY EVENING. HOWEVER...MODELS DO SHOW A DECENT SOUTHWESTERLY LOW LEVEL JET SETTING UP OVER THE WESTERN HALF OF THE REGION TONIGHT...WHICH WOULD AID ANY NOCTURNAL DEVELOPMENT...SO THAT DECENT CHANCE POPS ARE IN THE FORECAST OVER NORTHWESTERN SECTIONS TONIGHT WITH LESSER CHANCE FARTHER EASTWARD. MIDDLE OF THE ROAD MAV TEMPERATURE GUIDANCE SEEMS REASONABLE ON SATURDAY. BEHIND THE FRONT...HIGH PRESSURE STRUGGLES TO BUILD IN QUICKLY...SO THAT LINGERING MOISTURE AND SOME INSTABILITY SUNDAY MAY LEAD TO A FEW SHOWERS...ESPECIALLY IN THE MOUNTAINS. MUCH COOLER TEMPERATURES SUNDAY...ESPECIALLY ALOFT WHICH WOULD BE THE MAIN CAUSE FOR THE ENHANCED INSTABILITY. MODELS CLOSE FOR SUNDAY TEMPS. CLEARING SUNDAY NIGHT AND MUCH COOLER AS HIGH PRESSURE FINALLY TAKES CONTROL. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KF/ARJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 353 AM EDT FRI MAY 13 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140752- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 353 AM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTRORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT ON SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT FRI MAY 13 2005 VAZ004-131915- BUCHANAN VA- 230 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...A STRONG THUNDERSTORM MOVING NORTHEAST ALONG BUCHANAN COUNTY...VIRGINIA AND PIKE COUNTY...KENTUCKY STATE LINE... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL PIKE COUNTY...OR ABOUT 7 MILES NORTHEAST OF BREAKS INTERSTATE PARK...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ROSEANN... BIG ROCK AND HURLEY. BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 258 PM EDT FRI MAY 13 2005 WVZ033-131930- MCDOWELL WV- 258 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...A COUPLE STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN MCDOWELL COUNTY... AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WELCH...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE KIMBALL... GARY AND DAVY. BRIEF HEAVY RAIN MAY BE ACCOMPANIED BY SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF A HALF AN INCH UP TO 1 INCH PER HOUR ARE POSSIBLE. THIS RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 322 PM EDT FRI MAY 13 2005 WVZ025-131945- LOGAN WV- 322 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...STRONG THUNDERSTORMS MOVING THROUGH THE SOUTHEASTERN HALF OF LOGAN COUNTY... AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER SOUTH CENTRAL LOGAN COUNTY...OR ABOUT 10 MILES NORTH OF GILBERT CREEK...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MAN... MALLORY AND AMHERSTDALE-ROBINETTE. EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
The Jackson,KY radar (KJKL), 97 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Repetitive showers and thunderstorms dumped 1.9 to 3.5 inches of rain in the vicinity of Clintwood to Haysi and Birchleaf. A portion of Route 80 was damaged.
Laurel Branch flooded and closed roads. The stream is a small run of the War Fork of the Russell Prater Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446143, 5446144, 5446145, 5446146.